Texas, 2023

Tornado and Hail in Texas, May 4, 2023

May 4, 2023 · NWS OUN · 4 events in 3 counties and zones

A northward extending subtropical jet fostered widespread thunderstorm development across the forecast area, generally along and south of I-40. Across western-north Texas, where higher magnitudes of instability and wind shear existed, a few supercell storms formed and produced reports of severe hail and wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A northward extending subtropical jet fostered widespread thunderstorm development across the forecast area, generally along and south of I-40. Across western-north Texas, where higher magnitudes of instability and wind shear existed, a few supercell storms formed and produced reports of severe hail and wind. A brief tornado also occurred near the town of Bellevue, Texas in Clay County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 4, 11:54 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 4, 11:54 AM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1254 PM CDT Thu May 4 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 1254 PM CDT Thu May 4 2023

Through Daybreak Friday: Strong to severe storm potential remains
the primary concern over the coming 12-16 hours. Latest satellite
imagery captures a subtropical shortwave advancing across eastern
New Mexico/Texas High Plains. Instances of elevated convection
have been noted as broad isentropic/approaching synoptic ascent
impinges across the region. A few non-severe/strong storms (with
small hail) remain possible over the next 1-2 hours, generally in
areas along and south of the I-40 corridor.

Late morning guidance appears to be honing in on the greatest
severe storm potential existing across southwest Oklahoma into
western-north Texas (generally south of I-40/west of I-35
corridors) from the ~19-02 UTC/2-9 PM CDT time frame today.
Sufficient deep layer/effective shear exists for organized
(supercell/cluster) modes across the region. The message of a
primary wind/hail risk continues, with the potential for large
hail (>2 inches) tempered some by modest mid-level lapse rates.
Should storm morphology trend towards more cluster modes, then the
wind risk may locally increase.

We are also closely monitoring for a low end tornado risk to develop
across southwest Oklahoma/western-north Texas this evening. This
threat will focus near an effective warm front/weak surface low
and/or if early day convection can aid in the
development/maintenance of differential heating boundaries.
Finally, isolated flash flooding will be possible where repeated
rounds of heavy precipitation/storms occur through the evening
(amidst PWATs ~95th-99th percentile for early May). In the near-
term, this is occurring in the central/southern OKC metro area.

Storms are expected to be clearing our forecast area (into eastern
Oklahoma) late this evening (10 PM - 12 AM time frame). A weak front
is expected to push from northwest-to-southeast (towards central
Oklahoma) through the early morning hours on Friday. Overnight
temperatures will run cooler (mid-50s) across northern Oklahoma with
warm and humid conditions (mid to upper-60s) expected across the Red
River Valley.

Friday: A hot and dry day is expected, especially for areas along
and south of I-40. A developing upper ridge/rising heights will
establish across the Southern Plains in the wake of the departing
shortwave. A pronounced thermal ridge is expected across southern
Oklahoma into western-north Texas, yielding hot afternoon
temperatures (in the upper-80s to mid-90s). Some fire risk looks to
exist across far western Oklahoma/western-north Texas during the
afternoon into evening hours given hot and dry surface conditions.

Ungar

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 1254 PM CDT Thu May 4 2023

The extended period will be comprised of bouts of unsettled weather
and warm temperatures. Broad southwesterly flow is expected to
remain across the Southern Plains from the weekend into the middle
of the week. Intermittent short wavelength impulses are progged
to slide out across the region, with usual low predictability
regarding timing. Amidst a rather impressive thermodynamic
environment, deep convection is expected to develop off a dryline
most afternoon/evenings beginning on Saturday, with greatest
probability of this occurring generally along and east of the
US-281 corridor. Severe outcomes will ultimately depend on whether
mid-level flow is strong enough to support organized convective
modes. Afternoon temperatures will run from the mid-80s to low-90s
during the period.

Ungar

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Thu May 4 2023

Widespread shower and thunderstorm activity across central and
southern Oklahoma is expected to diminish later this afternoon.
Another round is expected to develop in western Oklahoma and western
north Texas mid to late afternoon, and move east into Oklahoma this
evening. Otherwise, MVFR ceilings are expected in central and north-
central Oklahoma through tonight, with mainly VFR to the southwest
outside of thunderstorm activity. Winds will be predominately from
the south through mid-morning tomorrow, veering to southwest by late
morning at most sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  61  89  64  91 /  50   0   0  10
Hobart OK         56  92  57  92 /  20   0   0  10
Wichita Falls TX  64  95  63  94 /  30  10   0  20
Gage OK           53  88  54  90 /  30   0   0   0
Ponca City OK     58  83  60  91 /  80   0   0   0
Durant OK         66  93  67  90 /  30  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 6 PM CDT this evening for OKZ019-023>030-038.

TX...None.
&&

SHORT TERM...34
LONG TERM....34
AVIATION...08
Hazardous weather outlook, May 4, 12:28 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
128 PM CDT Thu May 4 2023

OKZ004>048-050>052-TXZ083>090-051830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
128 PM CDT Thu May 4 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
A few strong to severe storms are expected, generally in the 2-10
PM time frame, for areas along and south of I-40. Large hail and
damaging wind will be the primary risks with the strongest storms,
with a low tornado potential existing across the Red River Valley
(far southwest Oklahoma/western-north Texas).

.Heavy Rainfall...
Areas of heavy rainfall may lead to isolated flash flooding
through the evening. This risk appears to be highest across
portions of central Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
western Oklahoma and western-north Texas should prepare for
severe weather operations this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There will be a daily risk of afternoon and evening storms across
the area from Saturday into early next week. A few storms could
become strong to severe each day.

.Fire Weather...
Elevated to near critical fire weather conditions will exist
Friday-Sunday afternoon across western Oklahoma and western-north
Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 4, 9:42 AM CST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Norman OK
1042 AM CDT Thu May 4 2023

OKZ024-025-041615-
Oklahoma OK-Canadian OK-
1042 AM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of southwestern
Oklahoma and southeastern Canadian Counties through 1115 AM CDT...

At 1042 AM CDT, Doppler radar was tracking a strong thunderstorm over
western Oklahoma City, moving northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Western Oklahoma City, Yukon, Bethany, Mustang, Warr Acres, The
Village, Nichols Hills, Woodlawn Park, Wiley Post Airport, Will
Rogers Airport, and The Fairgrounds.

This includes the following highways...
 Interstate 35 between mile markers 123 and 126.
 Interstate 40 between mile markers 135 and 150.
 Interstate 44 between mile markers 116 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3536 9783 3542 9788 3561 9760 3541 9746
TIME...MOT...LOC 1542Z 242DEG 28KT 3541 9780

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Maxwell
Special weather statement, May 4, 10:25 AM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Norman OK
1125 AM CDT Thu May 4 2023

OKZ037-038-044-041700-
Tillman OK-Cotton OK-Comanche OK-
1125 AM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of southwestern
Comanche, northwestern Cotton and southeastern Tillman Counties
through NOON CDT...

At 1125 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Loveland, moving northeast at 30 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southwestern Lawton, Walters, Geronimo, Chattanooga, Faxon,
Hollister, and Loveland.

This includes Interstate 44 between mile markers 20 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3424 9884 3438 9891 3462 9845 3438 9831
TIME...MOT...LOC 1625Z 244DEG 27KT 3437 9874

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MAD
Special weather statement, May 4, 3:03 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Norman OK
403 PM CDT Thu May 4 2023

TXZ084-087-042130-
Foard TX-Knox TX-
403 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of southwestern Foard
and northwestern Knox Counties through 430 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Truscott, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Foard
and northwestern Knox Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3398 9984 3382 9974 3376 10000 3383 10000
      3384 10005 3389 10005
TIME...MOT...LOC 2103Z 240DEG 23KT 3383 9999

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MDU

The radar

The Altus AFB radar (KFDR), 83 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Foard

When
May 4, 3:34 PM CST
Where
Foard County, 2.76 mi S of Crowell
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.940, -99.720

Thunderstorm Wind, Baylor

When
May 4, 3:55 PM CST
Where
Baylor County, 3.1 mi SW of Seymour Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
33.620, -99.300

A storm chaser reported that powerlines were down near this location.

Thunderstorm Wind, Baylor

When
May 4, 3:55 PM CST
Where
Baylor County, 3.1 mi SW of Seymour Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.620, -99.300

Tornado, Clay

When
May 4, 6:06 PM CST
Where
Clay County, 0.56 mi N of Bellevue
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
33.638, -98.019

Two independent storm chasers got video of a small, brief tornado near US Highway 287 on the northwest side of Bellevue. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092483, 1092484, 1092485, 1100949.